Free
Correspondence  |   July 2007
Propofol Infusion Syndrome: Is There Any More Information?
Author Notes
  • (Accepted for publication March 22, 2007.)
    (Accepted for publication March 22, 2007.)×
Article Information
Correspondence
Correspondence   |   July 2007
Propofol Infusion Syndrome: Is There Any More Information?
Anesthesiology 7 2007, Vol.107, 175-176. doi:10.1097/01.anes.0000268519.33220.bf
Anesthesiology 7 2007, Vol.107, 175-176. doi:10.1097/01.anes.0000268519.33220.bf
To the Editor:—
With great interest, we read about the reports of death by Wysowski and Pollock1  regarding the use of propofol for long-term sedation in pediatric and adult patients. In this article, the authors present factors contributing to the so-called propofol infusion syndrome2  in a larger number of patients. Regarding these analyses, it is obvious that high doses of propofol (especially in children) and/or long-term administration are risk factors for development of propofol infusion syndrome. However, the incidence and pathophysiology3  of this syndrome are still controversial.
The major problem regarding the incidence and etiology of propofol infusion syndrome is the lack of well-designed, systematic studies. Most previous studies were not adequately designed to give more insight into these issues.
For example, Martin et al.4  investigated nine children receiving low doses of propofol (1–4 mg · kg−1 · h−1) for a limited duration (48 h) after cardiac surgery. They concluded that propofol may be used safely in the recommended doses and in combination with an opioid. However, the number of patients included in this study was too small to draw any conclusions about safety.
In a second retrospective study, a total of 198 pediatric patients were included, from which 106 received propofol and 92 received other sedative agents.5  The propofol doses ranged between 0.4 and 30.0 mg · kg−1 · h−1, and the duration of treatment was between 30 min and 156 days. Regarding these large differences, a definite conclusion with respect to safety is impossible. The authors of a further retrospective analysis also concluded sedation with propofol might be safe6; however, 102 of 142 children received propofol for less than 24 h, and 133 for less than 48 h. Furthermore, maximum doses were limited to 3 mg · kg−1 · h−1.
With respect to previous investigations, Wysowski and Pollock1  concluded that additional studies may be warranted to compare the risks and benefits of propofol with other sedative agents. However, this study has already been performed some years ago (trial 0859IL-0068), but the results were not presented adequately until now.*1  In this study, a total number of 327 mechanically ventilated pediatric intensive care unit patients were allocated to one of the following groups: sedation with 2% propofol (n = 113), 1% propofol (n = 109), and standard sedative agents (lorazepam, fentanyl, ketamine, pentobarbital, and so on; n = 105). The Pediatric Risk of Mortality scores for the three groups were not different. In the standard sedative agents group, mortality was 4%; patients treated with 1% propofol had 8% mortality; and those receiving 2% propofol had 12% mortality. Interpretation of these results is difficult because (1) no statistics are given, (2) information regarding the study design is limited, and (3) nearly half of the deaths came from one participating center.
Recently, the manufacturer of Diprivan published an article presenting its view on safety of propofol as well as the pathophysiology of propofol infusion syndrome.7  This report mentions the above-presented trial, but unfortunately lacks further relevant information from this.
This leads to two serious problems. First, without presentation of all data from trial 0859IL-0068, an interpretation of the results from this study and especially the mortality rates is significantly limited. Second, additional studies as proposed by Wysowski and Pollock1  may be impossible from an ethical point of view.
Therefore, the complete information from trial 0859IL-0068 should be submitted to a peer-reviewed journal to enable presentation of all relevant data and to have the chance to get more insights into the effects and safety of propofol in (pediatric) intensive care medicine.
Frank Wappler, M.D.,† Jeannette Horn, M.D. †University Witten/Herdecke, Hospital Cologne-Merheim, Köln, Germany. wapplerf@kliniken-koeln.de
References
Wysowski, DK, Pollock, ML Reports of death with use of propofol (Diprivan) for nonprocedural (long-term) sedation and literature review.. Anesthesiology. (2006). 105 1047–51 [Article] [PubMed]
Bray, RJ Propofol infusion syndrome in children.. Paed Anaesth. (1998). 8 491–9 [Article]
Vasile, B, Rasulo, F, Candiani, A, Latronico, N The pathophysiology of propofol infusion syndrome: A simple name for a complex syndrome.. Intensive Care Med. (2003). 29 1417–25 [Article] [PubMed]
Martin, PH, Murthy, BVS, Petros, AJ Metabolic, biochemical and haemodynamic effects of infusion of propofol for long-term sedation of children undergoing intensive care.. Br J Anaesth. (1997). 79 276–9 [Article] [PubMed]
Pepperman, ML, Macrae, D A comparison of propofol and other sedative use in paediatric intensive care in the United Kingdom.. Paed Anaesth. (1997). 7 143–53 [Article]
Cornfield, DN, Tegtmeyer, K, Nelson, MD, Milla, CE, Sweeney, M Continuous propofol infusion in 142 critically ill children.. Pediatrics. (2002). 110 117–81 [Article]
Ahlen, K, Buckley, CJ, Goodale, DB, Pulsford, AH The “propofol infusion syndrome”: The facts, their interpretation and implications for patient care.. Eur J Anaesthesiol. (2006). 23 990–8 [Article] [PubMed]
* Available at: http://an.hitchcock.org/PediSedation/. Accessed January 11, 2007.
* Available at: http://an.hitchcock.org/PediSedation/. Accessed January 11, 2007.×